Idaho, 2013

Flash Flood in Idaho, September 2 to 3, 2013

September 2 to 3, 2013 · NWS PIH · 1 event in 1 county or zone

Heavy rains over the Beaver Creek Fire area caused mudslides in the Hailey area with four mudslides across Croy Creek Road and another which damaged the Animal Shelter of the Wood River Valley. The slides were as deep as a foot and a half on the north side of Croy Creek Road about a half mile west of the bridge over the Big Wood River in Hailey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Heavy rains over the Beaver Creek Fire area caused mudslides in the Hailey area with four mudslides across Croy Creek Road and another which damaged the Animal Shelter of the Wood River Valley. The slides were as deep as a foot and a half on the north side of Croy Creek Road about a half mile west of the bridge over the Big Wood River in Hailey. 10 of the kennels of the animal shelter and 8 inches of mud in them. The mudslides began very late in the evening on September 2nd and were cleared by 7:30 AM on the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 2, 9:00 PM MST, 1 hour earlier.

Area forecast discussion, Sep 2, 9:00 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1000 PM MDT MON SEP 2 2013

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. QUICK UPDATE THIS EVENING
TO CONTINUE HIGHER PRECIPITATION ACTIVITY ACROSS THE WEST THROUGH 3
AM BUT ALLOW FLASH FLOOD WATCH ACROSS THE SOUTHERN HIGHLANDS TO
EXPIRE.  REMAINING WATCH FOR THE CNTRL MTNS WILL CONTINUE. SEE
PREVIOUS DISCUSSION BELOW HUSTON

SOUTHERLY FLOW AHEAD OF A DEEPENING UPPER LOW OFF THE PAC NW COAST
WILL CONTINUE TO STREAM MONSOON MOISTURE INTO ID THRU WED.
PRECIPITABLE WATER VALUES ARE EXCEPTIONALLY HIGH TODAY...THUS THE
HEAVY RAINFALL AMOUNTS. PRECIPITATION WILL REMAIN WIDESPREAD MAINLY
OVER THE EASTERN HALF OF THE FCST AREA THIS AFTN..THEN TAPER OFF
EARLY THIS EVENING. SHORT RANGE MODEL IS SHOWING SHOWERS DEVELOPING
OVERNIGHT IN THE CENTRAL MTNS. SHOWERS AND ISOLD TSTMS WILL DEVELOP
AGAIN ON TUE...WITH LOCALLY HEAVY RAINFALL AMOUNTS IN THE CENTRAL
MTNS. SHOWERS AND ISOLD TSTMS WILL DEVELOP AGAIN ON WED...BUT NOT
LOOKING QUITE AS WIDESPREAD.

.LONG TERM...THURSDAY THROUGH MONDAY. SHOWERS AND TSTMS ARE A
THREAT AGAIN ON THU AS THE UPPER LOW MOVES INTO OR. THE UPPER LOW
BEGINS TO MOVE TO THE NORTH BY FRI...BEGINNING A DRYING TREND WHICH
WILL GO THRU THE WEEKEND. HEDGES
&&

.AVIATION...OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS EASTERN IDAHO. DURING PERIODS OF HEAVY RAIN...WE HAVE SEEN
CEILINGS AND VISIBILITY DROP TO MVFR/IFR. THE FOCUS OF THE RAIN
SHIFTS WESTWARD OVERNIGHT AND TUESDAY...BUT JUST ABOUT ANYONE DURING
THE PERIOD HAS A CHANCE OF SHOWERS/STORMS. WE ARE CARRYING AT LEAST
VCSH/VCTS FOR ALL SITES...AND -SHRA VCTS DURING TIMES WHERE SHOWERS
ARE THE PREDOMINANT WEATHER.  KEYES
&&

.FIRE WEATHER...AN EXTREMELY MOIST AIRMASS WILL CONTINUE ACROSS THE
AREA THROUGH TOMORROW. WE HAVE HAD HEAVY RAIN AND FLOODING/DEBRIS
FLOWS ACROSS PORTIONS OF ZONES 427 AND 413 ALREADY TODAY. THE FOCUS
OF MORE WIDESPREAD RAIN AND THUNDER WILL SHIFT OVERNIGHT TO THE
WESTERN FIRE DISTRICTS. WE ARE EXPECTING MORE HEAVY RAIN AND THE
THREAT OF FLOODING/DEBRIS FLOWS OVER THOSE AREAS.  THAT
SAID...PRETTY MUCH ANYONE HAS A CHANCE OF SHOWERS AND STORMS WITH
POTENTIALLY HEAVY RAINFALL. MONSOON MOISTURE WILL KEEP THE THREAT IN
PLACE UNTIL THE END OF THE WEEK. THAT IS WHEN A LOW TRACKS EASTWARD
TO OUR NORTH...BUT WILL PULL A COOLER/DRIER AIRMASS INTO EASTERN
IDAHO OVER THE WEEKEND. KEYES
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MIDNIGHT MDT TONIGHT THROUGH TUESDAY EVENING
IDZ018-031-032.
&&
Hazardous weather outlook, Sep 2, 3:43 AM MST, 18 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
443 AM MDT MON SEP 2 2013

IDZ017>025-031-032-031045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
443 AM MDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT HEAVY RAINFALL TODAY OVER THE SOUTHERN AND SOUTHEAST
HIGHLANDS WHERE A FLASH FLOOD WATCH HAS BEEN ISSUED. HEAVY
RAINFALL WILL MOVE OVER THE CENTRAL MOUNTAINS TONIGHT INTO TUESDAY
PROMPTING ANOTHER FLASH FLOOD WATCH PARTICULARLY OVER BURN SCARS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOOK FOR HEAVY RAINFALL TUESDAY PARTICULARLY OVER THE CENTRAL
MOUNTAINS WHERE A FLASH FLOOD WATCH IS IN EFFECT. ADDITIONAL
RAINFALL IS EXPECTED LATER IN THE WEEK POSSIBLY WARRANTING FUTURE
FLASH FLOOD WATCHES.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Sep 2, 6:39 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
739 PM MDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HEAVY RAIN       2 NE POCATELLO          42.90N 112.44W
09/02/2013  M0.87 INCH       BANNOCK            ID   CO-OP OBSERVER

            STORM TOTAL PRECIPITATION IS 0.87

&&

DPHELPS
Local storm report, Sep 2, 7:01 PM MST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
801 PM MDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      9 SSW OAKLEY            42.12N 113.95W
09/02/2013                   CASSIA             ID   LAW ENFORCEMENT

            CASSIA COUNTY SHERIFF RECEIVED REPORTS OF FLASH FLOODING
            ALONG GOOSE CREEK ROAD SOUTH OF OAKLEY.

&&

MH
Special weather statement, Sep 2, 7:17 PM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
817 PM MDT MON SEP 2 2013

IDZ022-030315-
ONEIDA ID-CASSIA ID-
817 PM MDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHWESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 915 PM MDT

AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF BLACK PINE...MOVING EAST AT 15
MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   BLACK PINE...INTERSTATE 84 FROM THE UTAH LINE TO SWEETZER
   SUMMIT...

LAT...LON 4213 11328 4220 11269 4199 11267 4199 11327
TIME...MOT...LOC 0216Z 266DEG 13KT 4204 11315

HUSTON
Special weather statement, Sep 2, 7:37 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
837 PM MDT MON SEP 2 2013

IDZ022-030330-
CASSIA ID-
837 PM MDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 930 PM MDT

AT 830 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS MOVING NORTHEAST AT 20 MPH THROUGH THE
IDAHO-NEVADA-UTAH TRIPPLE POINT.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. INDIVIDUALS RECREATING
IN OR NEAR THE CITY OF ROCKS NATIONAL RESERVE SHOULD BE PREPARED FOR
ELEVATED RUNOFF FROM RURAL CREEKS AND DRAINAGES THROUGHOUT THE AREA.

LOCATIONS IMPACTED INCLUDE...
   ALMO...AND CITY OF ROCKS NATIONAL RESERVE...

LAT...LON 4199 11427 4200 11429 4215 11429 4234 11410
      4228 11365 4199 11337 4198 11338
TIME...MOT...LOC 0233Z 216DEG 17KT 4199 11431 4195 11398
          4173 11377

HUSTON
Local storm report, Sep 2, 7:58 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
858 PM MDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      14 ESE ALMO             42.02N 113.38W
09/02/2013                   CASSIA             ID   TRAINED SPOTTER

&&

MH
Special weather statement, Sep 2, 9:15 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1015 PM MDT MON SEP 2 2013

IDZ017-018-031-030515-
LINCOLN ID-BLAINE ID-CUSTER ID-
1015 PM MDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  NORTHWESTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 1115 PM MDT

AT 1006 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WEST OF HAILEY...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
BRIEF HEAVY RAIN AND SMALL HAIL.

LOCATIONS IMPACTED INCLUDE...
   HAILEY...
   BELLEVUE...AND KETCHUM...
   SUN VALLEY...
   BEAVER CREEK FIRE SCAR...

LAT...LON 4389 11421 4312 11376 4286 11438 4320 11458
      4321 11438 4332 11440 4334 11454 4343 11455
      4348 11452 4350 11457 4356 11460 4360 11469
      4366 11467 4368 11470
TIME...MOT...LOC 0413Z 239DEG 18KT 4359 11468 4299 11432

HUSTON

The radar

The Pocatello radar (KSFX), 142 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Blaine

When
September 2, 10:00 PM MST to September 3, 7:00 AM MST
Where
Blaine County, 3 mi N of Hailey to 3 mi W of Hailey
Cause
Heavy Rain / Burn Area
Reported by
Newspaper
Coordinates
43.563, -114.320

Heavy rains over the Beaver Creek Fire area caused mudslides in the Hailey area with four mudslides across Croy Creek Road and another which damaged the Animal Shelter of the Wood River Valley. The slides were as deep as a foot and a half on the north side of Croy Creek Road about a half mile west of the bridge over the Big Wood River in Hailey. 10 of the kennels of the animal shelter and 8 inches of mud in them. The mudslides began very late in the evening on September 2nd and were cleared by 7:30 AM on the 3rd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478249.